TCAs are an extremely toxic source of poisoning in young children. Overdoses of TCAs can cause coma, seizures, hypotension, cardiac arrhythmias, and cardiac arrest. Treatment is directed at rapid assessment, monitoring, support of vital functions, halting drug absorption, and treating CNS and cardiac toxic effects. All children should be monitored for a minimum of 6 hours, and many require admission to a critical care unit. The mainstay of therapy is alkalinization. Intravenous administration of sodium bicarbonate is the preferred treatment for hypotension, shock, and arrhythmias. Blood pH should be monitored and should be maintained between 7.45 and 7.55. More specific drug therapy, cardioversion, or artificial pacing may be required for refractory arrhythmias. Before the child is discharged from the hospital, strategies to reduce the risk of future poisonings should be discussed with the child's family.
Skip Nav Destination
Articles| October 01 2000
Overdoses of tricyclic antidepressants: grandchildren and grandparents
Search for other works by this author on:
Crit Care Nurse (2000) 20 (5): 69–77.
K Lewis-Abney; Overdoses of tricyclic antidepressants: grandchildren and grandparents. Crit Care Nurse 1 October 2000; 20 (5): 69–77. doi: https://doi.org/10.4037/ccn2000.20.5.69
Download citation file:
Don't already have an account? Register
AACN AccountSign In
Sign in via your InstitutionSign in via your Institution
Subscribe online and gain access to the entire archive.
Purchase short-term access on a pay-per-article or pay-per-issue basis.
$15 72 - hour single article access $30 7 - day full issue access